Columbia University Medical Center
Ranked #1 in Psychiatry
U.S. News & World Report
Ranked #1 in Research Funding
National Institutes of Health
NewYork-Presbyterian Hospital The University Hospital of Columbia and Cornell

Ask the Experts

Question:

My 22-year old son is suffering from schizophrenia. He has taken Abilify for a month and Klonopin for a year and a half. He is now in the hospital and is being treated for immune thrombocytopenic purpura (ITP). Could these medications have weakened his immune system and caused this disease?

Answered by: Thomas Smith

ITP is a rare and potentially serious condition that has been associated with a number of medications. There are, however, few reports of ITP linked to antipsychotic medications, and none with Abilify.

It is often difficult to clearly establish the cause of ITP and you should work closely with your doctor in making decisions about re-starting medications. If your son continues to take Abilify and Klonopin, it will be important to monitor closely for a re-emergence of the ITP symptoms.